Dansville, Hornell & Wellsville Hearing Centers

Can Ototoxic Drugs Affects Your Hearing?

A AA

Can Ototoxic Drugs Affects Your Hearing?

Did you know certain over-the-counter medications such as NSAIDs are not good for your organs and that your ears are on the list of organs that can be damaged? This is due to their toxic nature when taken in large quantities and on a regular schedule. There are other medications that also pose a threat to your ears and hearing, and they are known as ototoxic drugs. These drugs can be chemotherapy drugs, diuretics, and more. Understanding what these drugs are is important, but understanding  what ototoxic means is just as important.

What Is Ototoxicity?

The definition of ototoxicity is “ear poisoning.” Chemicals, drugs, and other agents that are known to cause hearing loss, balance disorders, or tinnitus are referred to as ototoxic.

How Do Ototoxic Drugs Affects Your Hearing?

Damage to the auditory system can occur when the vestibulo-cochlear nerve, which sends balance and hearing information to the brain from the inner ear, is exposed to certain drugs or chemicals.

ototoxicity_how-medication-damages-hearing

If you are taking ototoxic medications you should always monitor your hearing. In some cases, you can simply switch to non-ototoxic drugs to reduce your risk of hearing loss. If you often take NSAID pain relievers, just being aware of their toxic side effects can be enough to easily limit the amount you take or to find alternative pain relief. If you cannot switch your medications, you should schedule regular hearing checkups with a hearing specialist in your area to ensure that your hearing is not being negatively affected. The sooner you and your doctor are aware of any ototoxicity, the sooner you start to work on a prevention or treatment plan. It is important to note, that not everyone who is on ototoxic medication will necessarily suffer from hearing loss, however they are at a higher risk.

Here are some signs to be on the lookout for if you are worried about ototoxicity:

  • Vertigo

  • Loss of balance

  • Tinnitus

  • An increase in having to ask others to repeat themselves

Do you still have questions or concerns about ototoxicity and hearing loss? You can come in to see our hearing specialists to discuss your concerns. Contact us today and schedule your appointment. We look forward to helping you with your hearing related questions.